Illinois, 2022Tornado and Flash Flooding in Illinois, June 17, 2022
June 17, 2022 · NWS ILX · 65 events in 14 counties and zones
A strong nocturnal low-level jet interacting with a nearly stationary frontal boundary triggered a Mesoscale Convective System (MCS) over northern Missouri during the pre-dawn hours of June 17th. The large thunderstorm cluster tracked east-southeastward along the boundary, producing significant wind damage and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 65
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong nocturnal low-level jet interacting with a nearly stationary frontal boundary triggered a Mesoscale Convective System (MCS) over northern Missouri during the pre-dawn hours of June 17th. The large thunderstorm cluster tracked east-southeastward along the boundary, producing significant wind damage and flash flooding. The storms were focused along and southeast of a Rushville...to Springfield...to Shelbyville...to Robinson line. Numerous trees and power lines were blown down. In addition, very heavy rainfall of 3 to 5 inches along and south of a Jacksonville to Effingham line created pockets of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 17, 1:39 AM CST, 55 minutes earlier.
Area forecast discussion, Jun 17, 1:39 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
239 AM CDT Fri Jun 17 2022
.SYNOPSIS...
Issued at 237 AM CDT Fri Jun 17 2022
Scattered strong thunderstorms are expected early this morning,
mainly south of a Quincy to Decatur line. Once storms depart,
clouds will diminish through the day. Some temporary relief from
the heat is expected today and Saturday, as lower humidity air
filters into the region. Highs will be in the mid 80s today, and
low 80s on Saturday. The relief will be short-lived, as
temperatures return to the 90s for next week. Aside from the
storms this morning, no rainfall is expected through at least
Tuesday.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 237 AM CDT Fri Jun 17 2022
A weak frontal boundary remained draped across the CWA as of very
early Fri morning, positioned roughly along or just north of the
I- 72 corridor at 05z/12am. West of the area, thunderstorms
developed late Thursday night/very early Fri morning along a tight
low level (925mb, 850mb) moisture gradient located from SW
Nebraska into far southern IA. RAP analysis suggests this
gradient, and the sfc front, will gradually shift southward during
the pre-dawn hours, resulting in the existing convection taking
on a southeastward trajectory. That puts existing storms on a path
to clip the southwest portions of the CWA, likely between 3-8 AM,
and within the last few minutes additional storms began developing
along a Schuyler to Christian Co. line. While deep layer shear
will be marginal, around 30 knots, ample elevated instability will
support the potential for scattered strong wind gusts and
isolated hail. Locally heavy rainfall is also a concern, as PWAT
values are near 2" and radar estimates across southern IA show
areas where 3+ inches of rain have fallen. Storms are expected to
be fairly progressive as they drop southeast though, which should
limit the flash flooding potential.
Storms should depart the CWA no later than mid-morning, and once
they do a relatively quiet weather day is anticipated. Cloud cover
will diminish into the afternoon, as a broad sfc high pressure
over Canada nudges toward the upper Great Lakes. Winds will take
on a northerly component today, and dewpoints start to lower with
the front having moved off to the south. It will still be warm,
but temperatures will be closer to normal, with highs in the mid
to upper 80s and overnight lows in the low 60s.
&&
.LONG TERM...(Saturday through Thursday)
ISSUED AT 237 AM CDT Fri Jun 17 2022
Saturday looks like the nicest day in the forecast, as strong sfc
high pressure over the Great Lakes results in northeasterly winds
across central IL, which will continue to advect lower dewpoint
air in to the area. Afternoon dewpoints in the 50s will feel quite
refreshing compared to the 70s dewpoints earlier this week.
Mostly sunny skies and relatively light winds (less than 10 mph)
will make it a seasonable summer day, with highs in the low 80s.
The upper level pattern will be very amplified by Saturday, with a
significant upper level ridge positioned to the west of our area,
across the eastern Great Plains. Unfortunately, with that ridge
looming upstream, any reprieve from the heat will be short-lived,
and indeed 850mb temps are expected to climb from the mid-teens
(degC) on Saturday to around +23 degC by Tuesday. High
temperatures return to the 90s by Monday, and likely stay there
through at least the upcoming work week, and possibly beyond. The
CPC 8-14 day outlook (valid June 24-30) strongly favors above
normal temperatures across the Midwest, and normal high
temperatures for late June are in the mid to upper 80s. Circling
back to the upcoming week, conditions don't look too oppressive
for Monday. While highs are expected to be in the low 90s,
dewpoints stay in the 60s, which would keep heat indices below
100. Tuesday is more concerning, with highs expected to push into
the upper 90s, and some guidance suggesting highs in the triple
digits. Dewpoints near or into the 70s could result in heat
indices approaching 105, possibly requiring a heat advisory if
that forecast holds.
Into the latter half of the work week, a shortwave moving through
the northern Plains will flatten the ridge somewhat, although high
500-mb heights will remain anchored across the southern MS
Valley. There is the potential for a few upper disturbances to
move along the northern periphery of the flattened ridge,
potentially bringing precip/storms to central IL sometime in the
Wed/Thur timeframe. Confidence is quite low at this range,
however, and only slight chance PoPs are included in the forecast.
With precip chances few and far between, abnormally dry
conditions expanding across east- central IL, and another
prolonged stretch of well-above normal temperatures, the
possibility of at least some drought development is increasing.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1140 PM CDT Thu Jun 16 2022
VFR conditions will prevail at all TAF sites next 24hrs. Scattered
cirrus will prevail at most sites overnight. However, a complex of
storms that has developed over eastern and southeast Nebraska will
move east to southeast toward the state. Most HiRes models bring
parts of this complex into west central IL toward morning, about
10-11z. Based on current guidance, looks like SPI will be the only
site to see any convection. So, will have VCTS for now at SPI
later than first thought. All other sites will have overcast
cirrus or a mix of mid and high clouds during the morning hours.
Skies should clear from north to south from late morning through
early afternoon. Clear skies expected into the evening hours.
Winds will be light and variable overnight and then be relatively
light out of the northwest during the day...then light and
variable again tomorrow evening.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Auten
Hazardous weather outlook, Jun 16, 2:31 PM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
331 PM CDT Thu Jun 16 2022
ILZ027>031-036>038-040>046-171700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-
331 PM CDT Thu Jun 16 2022
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...This afternoon and tonight.
There is a chance for thunderstorms, mainly south of I-74 and
primarily overnight. If storms move into the area, some could be
severe producing damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Dangerously hot and humid conditions may return to the region next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this evening and overnight.
ILZ047>057-061>063-066>068-071>073-171700-
Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
331 PM CDT Thu Jun 16 2022
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...This afternoon and tonight.
Dangerous heat and humidity will continue near and south of I-72
through this evening. Heat indices are expected to peak between 100
and 105 degrees today.
There is a chance for thunderstorms, primarily overnight.
If storms move into the area, some could be severe producing
damaging winds and large hail. An isolated tornado cannot be ruled
out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few strong to severe storms may linger Friday morning.
Dangerously hot and humid conditions may return to the region next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this evening and overnight.
AAT
Event by event
53 thunderstorm wind, 8 flash flood, 3 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Schuyler
- When
- June 17, 2:34 AM CST to 2:39 AM CST
- Where
- Schuyler County, 3.79 mi ENE of Rushville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.150, -90.510
A few trees and tree branches were blown down at Turtle Lake.
Thunderstorm Wind, Schuyler
- When
- June 17, 2:35 AM CST to 2:40 AM CST
- Where
- Schuyler County, Rushville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -90.570
Several trees and power poles were blown down across Rushville. One tree fell onto a trailer causing substantial damage, while another large tree limb damaged the roof of a house.
Thunderstorm Wind, Schuyler
- When
- June 17, 2:35 AM CST to 2:40 AM CST
- Where
- Schuyler County, 2.81 mi N of Pleasant View
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.140, -90.480
Several 3 to 4-inch diameter tree branches were blown down.
Thunderstorm Wind, Schuyler
- When
- June 17, 2:45 AM CST to 2:50 AM CST
- Where
- Schuyler County, 1.6 mi NE of Frederick to 0.6 mi S of Sheldons Grove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.089, -90.412
Several large trees were blown down along Route 100.
Hail, Schuyler
- When
- June 17, 2:47 AM CST to 2:52 AM CST
- Where
- Schuyler County, Rushville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.120, -90.570
Thunderstorm Wind, Mason
- When
- June 17, 3:00 AM CST to 3:05 AM CST
- Where
- Mason County, 2.61 mi NE of Bath
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.230, -90.120
Tree limbs were blown down.
Thunderstorm Wind, Sangamon
- When
- June 17, 3:00 AM CST to 3:05 AM CST
- Where
- Sangamon County, Dawson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.850, -89.470
Tree limbs were blown down.
Thunderstorm Wind, Sangamon
- When
- June 17, 3:10 AM CST to 3:15 AM CST
- Where
- Sangamon County, 2.66 mi E of Chatham to 2.18 mi SE of Divernon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.670, -89.650
Numerous large trees were blown down across southern Sangamon County, mainly south of I-72.
Hail, Morgan
- When
- June 17, 3:30 AM CST to 3:35 AM CST
- Where
- Morgan County, Franklin
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 39.620, -90.050
Hail, Sangamon
- When
- June 17, 3:30 AM CST to 3:35 AM CST
- Where
- Sangamon County, Chatham
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 39.670, -89.700
Thunderstorm Wind, Scott
- When
- June 17, 3:35 AM CST to 3:40 AM CST
- Where
- Scott County, 2.11 mi SW of Riggston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.680, -90.460
A stationary semi truck was blown over.
Thunderstorm Wind, Scott
- When
- June 17, 3:35 AM CST to 3:40 AM CST
- Where
- Scott County, Winchester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.630, -90.470
Numerous trees were blown down in Winchester, some of which were broken in half.
Thunderstorm Wind, Sangamon
- When
- June 17, 3:35 AM CST to 3:40 AM CST
- Where
- Sangamon County, 2 mi NNE of Grandview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.857, -89.636
Tree limbs were blown down.
Thunderstorm Wind, Sangamon
- When
- June 17, 3:35 AM CST to 3:40 AM CST
- Where
- Sangamon County, Loami
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.670, -89.850
Corn crops were flattened due to strong winds.
Thunderstorm Wind, Scott
- When
- June 17, 3:37 AM CST to 3:42 AM CST
- Where
- Scott County, Manchester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.530, -90.330
A large tree was blown down, crushing a fence.
Thunderstorm Wind, Sangamon
- When
- June 17, 3:40 AM CST to 3:45 AM CST
- Where
- Sangamon County, 0.96 mi SE of Grandview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.819, -89.640
Power lines were blown down near Lanphier High School and in the Northgate Subdivision.
Thunderstorm Wind, Morgan
- When
- June 17, 3:40 AM CST to 3:45 AM CST
- Where
- Morgan County, Franklin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.620, -90.050
Numerous trees were blown down.
Thunderstorm Wind, Sangamon
- When
- June 17, 3:40 AM CST to 3:45 AM CST
- Where
- Sangamon County, 2 mi WNW of Grandview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.841, -89.685
Multiple 4-inch diameter tree limbs were broken off.
Thunderstorm Wind, Sangamon
- When
- June 17, 3:45 AM CST to 3:50 AM CST
- Where
- Sangamon County, Auburn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.580, -89.750
Shingles were stripped off a roof and several 2-inch diameter tree limbs were blown down.
Thunderstorm Wind, Sangamon
- When
- June 17, 3:45 AM CST to 3:50 AM CST
- Where
- Sangamon County, Auburn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.580, -89.750
Power poles were blown over.
Thunderstorm Wind, Sangamon
- When
- June 17, 3:50 AM CST to 3:55 AM CST
- Where
- Sangamon County, Chatham
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.670, -89.700
Numerous large tree limbs were blown down.
Thunderstorm Wind, Shelby
- When
- June 17, 4:00 AM CST to 4:05 AM CST
- Where
- Shelby County, Herrick
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.220, -88.980
Widespread tree damage with numerous large trees blown down.
Thunderstorm Wind, Morgan
- When
- June 17, 4:10 AM CST to 4:15 AM CST
- Where
- Morgan County, Waverly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.580, -89.950
Numerous trees and power lines were blown down.
Thunderstorm Wind, Sangamon
- When
- June 17, 4:10 AM CST to 4:15 AM CST
- Where
- Sangamon County, Divernon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.570, -89.670
Corn crops were flattened by strong winds.
Flash Flood, Christian
- When
- June 17, 4:50 AM CST to 7:50 AM CST
- Where
- Christian County, 3.1 mi NE of Rosamond to 3.74 mi WSW of Pana
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 39.409, -89.126
Several streets were flooded in Pana.
Thunderstorm Wind, Shelby
- When
- June 17, 4:55 AM CST to 5:00 AM CST
- Where
- Shelby County, Tower Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.380, -88.970
Power lines were blown down.
Flash Flood, Morgan
- When
- June 17, 5:00 AM CST to 8:00 AM CST
- Where
- Morgan County, 1.42 mi SW of Waverly to 1.27 mi SSW of Waverly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.563, -89.966
Apple Creek spilled out of its banks and flowed across Route 111 southwest of Waverly.
Flash Flood, Morgan
- When
- June 17, 5:00 AM CST to 8:00 AM CST
- Where
- Morgan County, 1.34 mi NNW of Rees Station to 1.96 mi ESE of Rees Station
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.648, -90.108
Water was flowing across Route 104 northwest of Franklin.
Thunderstorm Wind, Shelby
- When
- June 17, 5:00 AM CST to 5:05 AM CST
- Where
- Shelby County, Shelbyville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.420, -88.800
A tree was split in two and damaged power lines.
Thunderstorm Wind, Effingham
- When
- June 17, 5:00 AM CST to 5:05 AM CST
- Where
- Effingham County, Altamont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.070, -88.750
Numerous large trees and tree branches were blown down around Altamont. Some vehicle damage was reported due to falling branches. A garage door buckled in and the siding of a house was damaged. The most significant wind damage occurred along West Jefferson Avenue between 7th Street and 10th Street.
Thunderstorm Wind, Shelby
- When
- June 17, 5:05 AM CST to 5:10 AM CST
- Where
- Shelby County, Cowden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.250, -88.870
Lots of tree damage in and around Cowden.
Thunderstorm Wind, Effingham
- When
- June 17, 5:10 AM CST to 5:15 AM CST
- Where
- Effingham County, Mason
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 38.950, -88.620
Several large tree limbs were blown down.
Thunderstorm Wind, Cumberland
- When
- June 17, 5:15 AM CST to 5:20 AM CST
- Where
- Cumberland County, 0.53 mi W of Trilla
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.370, -88.360
A large tree was blown down and a swing set was toppled.
Thunderstorm Wind, Cumberland
- When
- June 17, 5:20 AM CST to 5:25 AM CST
- Where
- Cumberland County, Neoga
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.320, -88.450
Several tree limbs and power lines were blown down.
Thunderstorm Wind, Clay
- When
- June 17, 5:22 AM CST to 5:27 AM CST
- Where
- Clay County, 3 mi W of Louisville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.770, -88.556
A shed was damaged by strong winds.
Thunderstorm Wind, Clay
- When
- June 17, 5:23 AM CST to 5:28 AM CST
- Where
- Clay County, 1.83 mi SSE of Riffle
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.776, -88.537
Major wind damage to Blair's Processing Plant building.
Thunderstorm Wind, Clay
- When
- June 17, 5:23 AM CST to 5:28 AM CST
- Where
- Clay County, 2.38 mi N of Xenia to 0.63 mi ENE of Oskaloosa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.664, -88.636
Several power poles were blown down along Xenia and Iola Road.
Thunderstorm Wind, Clay
- When
- June 17, 5:25 AM CST to 5:30 AM CST
- Where
- Clay County, Louisville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.770, -88.500
Severe roof damage occurred to Zinks Building Center on Highway 45. Damage also occurred to the old Sheriff's Office Square.
Thunderstorm Wind, Coles
- When
- June 17, 5:30 AM CST to 5:35 AM CST
- Where
- Coles County, Trilla
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.370, -88.350
A few trees were damaged.
Thunderstorm Wind, Clay
- When
- June 17, 5:30 AM CST to 5:35 AM CST
- Where
- Clay County, Flora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.670, -88.480
Thunderstorm Wind, Clay
- When
- June 17, 5:30 AM CST to 5:35 AM CST
- Where
- Clay County, Clay City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.680, -88.350
Several trees and power lines were blown down just north of Clay City and on the outskirts of town.
Thunderstorm Wind, Effingham
- When
- June 17, 5:30 AM CST to 5:35 AM CST
- Where
- Effingham County, Teutopolis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.130, -88.470
A large maple tree branch was blown down.
Thunderstorm Wind, Effingham
- When
- June 17, 5:30 AM CST to 5:35 AM CST
- Where
- Effingham County, 0.54 mi W of Effingham
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.120, -88.540
A large tree was blown down.
Thunderstorm Wind, Clay
- When
- June 17, 5:32 AM CST to 5:37 AM CST
- Where
- Clay County, 1.38 mi N of Clay City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.700, -88.350
A semi truck was blown over on Dieterich Blacktop just north of Clay City.
Thunderstorm Wind, Clay
- When
- June 17, 5:34 AM CST to 5:39 AM CST
- Where
- Clay County, 1 mi SE of Flora
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.660, -88.467
Around 5 power poles were blown down along Route 45 in Flora.
Thunderstorm Wind, Clay
- When
- June 17, 5:35 AM CST to 5:40 AM CST
- Where
- Clay County, 4.09 mi S of Flora Muni Arpt to 1.88 mi SSE of Flora Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.611, -88.438
Power poles were blown down along Route 45 near the Clay and Wayne County line.
Thunderstorm Wind, Clay
- When
- June 17, 5:36 AM CST to 5:41 AM CST
- Where
- Clay County, Louisville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.770, -88.500
Numerous trees were blown down.
Thunderstorm Wind, Richland
- When
- June 17, 5:36 AM CST to 5:41 AM CST
- Where
- Richland County, 2.14 mi SSW of Schnell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.620, -88.260
Several power poles and power lines were blown down.
Tornado, Richland
- When
- June 17, 5:36 AM CST to 5:44 AM CST
- Where
- Richland County, 0.44 mi SSE of Passport to 2.14 mi NNE of Olney Noble Arpt
- Rating
- EF1
- Path length
- 3.31 mi
- Path width
- 60 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.775, -88.246
A tornado touched down on Deer Farm Lane near North Passport Road 1 mile south-southeast of Passport at 6:36 AM CDT. The tornado knocked down multiple power poles, then tracked east-southeastward causing periodic tree damage and damage to the roofing of a barn. The tornado dissipated near the intersection of County Road 1300 North and North Higgin Switch Road about 4.5 miles northwest of Olney at 6:44 AM CDT.
Thunderstorm Wind, Richland
- When
- June 17, 5:38 AM CST to 5:43 AM CST
- Where
- Richland County, 0.23 mi WSW of Passport to 2.58 mi E of Passport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.779, -88.254
Several large tree branches and power lines were blown down on East Deer Farm Lane.
Thunderstorm Wind, Cumberland
- When
- June 17, 5:40 AM CST to 5:45 AM CST
- Where
- Cumberland County, 2.62 mi SE of Union Center
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.300, -88.050
Numerous large tree branches were blown down and porch chairs were tossed throughout a yard.
Thunderstorm Wind, Richland
- When
- June 17, 5:45 AM CST to 5:50 AM CST
- Where
- Richland County, 1.48 mi NNE of Passport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.800, -88.240
Grain bins were damaged by strong winds.
Thunderstorm Wind, Richland
- When
- June 17, 5:50 AM CST to 5:55 AM CST
- Where
- Richland County, 5 mi SSE of Noble
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.633, -88.184
Several small tree limbs were blown down.
Thunderstorm Wind, Richland
- When
- June 17, 5:55 AM CST to 6:00 AM CST
- Where
- Richland County, Higgins
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.720, -88.170
Thunderstorm Wind, Clark
- When
- June 17, 5:55 AM CST to 6:00 AM CST
- Where
- Clark County, Casey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.300, -87.980
Several trees were blown down.
Thunderstorm Wind, Clark
- When
- June 17, 5:55 AM CST to 6:00 AM CST
- Where
- Clark County, Marshall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.380, -87.700
A large tree branch was broken.
Thunderstorm Wind, Richland
- When
- June 17, 6:00 AM CST to 6:05 AM CST
- Where
- Richland County, 2.26 mi ESE of Passport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.770, -88.210
Several large tree branches and power lines were blown down.
Flash Flood, Effingham
- When
- June 17, 6:10 AM CST to 9:00 AM CST
- Where
- Effingham County, 1.33 mi NNW of Effingham to 0.71 mi N of Effingham
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.137, -88.542
Water was flowing across US-40 and US-45 in Effingham.
Thunderstorm Wind, Lawrence
- When
- June 17, 6:13 AM CST to 6:18 AM CST
- Where
- Lawrence County, Bridgeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.720, -87.750
A few trees were blown down.
Flash Flood, Effingham
- When
- June 17, 6:15 AM CST to 9:00 AM CST
- Where
- Effingham County, 2.21 mi W of Effingham to 1.86 mi W of Effingham
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 39.122, -88.571
The Fayette Avenue underpass in Effingham was closed due to high water.
Thunderstorm Wind, Lawrence
- When
- June 17, 6:15 AM CST to 6:20 AM CST
- Where
- Lawrence County, 1 mi SW of Bridgeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.710, -87.763
A hollow oak tree blew down onto power lines causing a power outage.
Flash Flood, Effingham
- When
- June 17, 6:20 AM CST to 9:00 AM CST
- Where
- Effingham County, 1.82 mi NW of Teutopolis to 1.63 mi WNW of Teutopolis
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.147, -88.496
Water was flowing across 1710th Street northwest of Teutopolis. Both bridges were underwater.
Thunderstorm Wind, Lawrence
- When
- June 17, 6:22 AM CST to 6:27 AM CST
- Where
- Lawrence County, 1.28 mi WNW of Lawrenceville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.730, -87.690
A few small branches were blown down near Walmart.
Flash Flood, Shelby
- When
- June 17, 7:30 AM CST to 9:30 AM CST
- Where
- Shelby County, 0.59 mi SSE of Stewardson to 1.08 mi S of Stewardson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.262, -88.625
Water was flowing across Route 32 south of Stewardson.
Flash Flood, Shelby
- When
- June 17, 7:30 AM CST to 9:30 AM CST
- Where
- Shelby County, 1.7 mi SE of Lakewood to 2.93 mi NW of Cowden
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.306, -88.874
Water was flowing across Route 128 north of Cowden.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 17, 20222 deaths · 1 event
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · 2 injured · $490,000 · 1.25 in hail · 48 events
- Damaging Winds and Lightning Strike in Kentucky, June 17, 20221 injured · $578,000 · 63 kt wind · 120 events
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · $55,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 17, 20221 injured · $458,000 · 60 kt wind · 44 events
- Tornado and Flash Flooding in Utah, June 17 to 19, 2022EF2 · 33 events
- Hail and Damaging Winds in Tennessee, June 17, 20221 injured · $110,000 · 3 in hail · 38 events
- Damaging Winds in Illinois, June 17, 2022$273,000 · 61 kt wind · 20 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2022$120,000 · 50 kt wind · 35 events
- Hail and Damaging Winds in Illinois, June 17, 2022$211,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, June 17, 2022$68,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in South Carolina, June 17, 2022$4,000 · 1.75 in hail · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031550, 1031496, 1031561, 1031497, 1031472, 1031498, 1031500, 1031518, 1031473, 1031474, 1031504, 1031512, 1031522, 1031541, 1031555, 1031547, 1031598, 1031601, 1031565, 1031603, 1031584, 1031515, 1031572, 1031614, 1031452, 1031519, 1031460, 1031462, 1031520, 1031539, 1031582, 1031600, 1031570, 1031525, 1031586, 1031593, 1031595, 1031597, 1031527, 1031529, and more.